Your Health. Your Family. Your Choice.
Administered by: Unknown Purchased by: Unknown
Life Threatening? No
Write-up: Information has been received from a blog on the internet from a consumer concerning her 16 year old female daughter with no pre-existing medical conditions very healthy and active who on 11-MAY-2007 was vaccinated with the first dose of GARDASIL (lot number, dose sand route not reported), on 12-JUN-2007 was vaccinated with the second dose of GARDASIL (lot number, dose and route not reported) and on 29-OCT-2007 was vaccinated with the third dose of GARDASIL (lot number, dose and route not reported). The consumer reported that her daughter patient became chronically unwell in December 2007. The consumer did not initially link the vaccination to her daughter''s current illness until after the 3rd shot. It briefly crossed the reporter''s mind after she suffered a short illness following her 2nd shot of vaccine she dismissed the thought as the illness developed a few weeks post vaccination. The consumer''s daughter was very healthy and active prior to her vaccinations and she had no pre-existing medical conditions. The patient also had never had an adverse reaction to any previous immunisation. The patient''s first vaccination was given on 11-MAY-2007 and the mother recalled her suffering a mild fever post vaccination (they consulted a handout that detailed common side effects). The patient''s second vaccination was on 12-JUN-2007 and the mother did not recall any immediate adverse side effects, however the mother had taken her to the medical center early in July because the patient had been complaining of fatigue for several weeks. The doctor ordered blood tests and did comment that the patient''s iron levels were a bit low and recommended taking an iron supplement. One week later in mid July 2007 however, the patient became quite unwell. The symptoms of the illness involved high fever, severe headache, neck stiffness, extreme aversion to light, hallucinations, vomiting, petechial rash on forehead. The patient was taken to an after hours General Practitioner (GP) who was initially concerned that it was meningitis, however blood tests were negative. This illness resolved satisfactorily after 10 days and she continued on her iron supplement. The consumer''s daughter received her 3rd vaccination on 29-OCT-2007 and again the mother did not recall any immediate side effects but by mid November the patient was again complaining of general malaise and fatigue again. The patient then developed the first episode of illness which started with flulike symptoms and progressed to a cyclical pattern of fevers/chills/sweats several times during a 24 hour period. This first episode of illness resolved around 09-DEC-2007 and she recovered. The second episode of illness was very severe and began on 22-DEC-2007 and again started with malaise and flulike symptoms progressing to a continuous cycle of fever/chills/sweats with no break between the cycles. The patient had severe abdominal and joint pain, sore throat, headache, vomiting, was incapacitated, continually bedridden and unable to attend to bathing or eating for 2 weeks. The patient also suffered from hallucinations, missed a menstrual period and lost 6 kilograms in weight during this illness. The patient had wildly fluctuating temperatures that would climb over 40 degrees C then drop to 35 degrees c within the space of a few hours. The patient had unusual blanching to her hands/forearms and feet/lower legs; these extremities were so pale you could not even see the creases on her palms. The patient made several visits to her medical center during January 2008 as she continued to suffer daily fevers/chills/sweats. Blood tests revealed that she was very anaemic and her inflammatory markers (CRP/ESR) were very high. The patient was finally referred to an infection specialist and haematologist who admitted her to hospital for 5 days late in January 2008. The mother was concerned because she was still unwell and would soon have to return to school after the summer break. She underwent X-rays, CT scans, cardiac scan, PET scans, bone marrow biopsies, blood tests, etc, over many months. These tests revealed no abnormalities. The patient was also referred to a rheumatologist who stated that her illness appeared to resemble an auto-immune disease called Adult Onset Still''s Disease. The patient was also suffering from anaemia of chronic disease. The reporter''s daughter was unable to attend school for the first term when it recommended in February 2008, and could only cope with two hours a day when she did return to school in April 2008 as she was still very fatigued and suffering from intermittent fever/chills/sweats most days along with headaches, joint pain and Still''s rash. The patient also had to quit her part-time job. In May 2008 the rheumatologist commenced the reporter''s daughter on the prednisone (manufacturer unspecified) and then added methotrexate (manufacturer unspecified), NAPROSYN, folic acid, STEMETIL. The medications did improve the patient''s condition marginally during the latter part of 2008 but she often suffered relapses that would flatten her for weeks at a time. The reporter''s daughter did complete Grade 12 even though she was absent for much of the year. The patient''s illness was more stable during 2009 with shorter episodes of breakthrough fevers/chills/sweats. Despite these debilitating symptoms the patient enrolled to study. The patient still suffered vague flulike symptoms, joint pain and headaches most days, however severe fatigue is her main nemesis that required daytime naps and 12 hour sleep at night in order to cope. Her two-monthly blood tests still showed marked anaemia and continually elevated CRP/ESR levels. In late 2009 she again complained of extreme feelings of weakness and lethargy, suffering bouts of flulike symptoms, joint pain, headaches and nausea that persist for weeks at a time. These symptoms continue unabated till mid 2010. In June 2010 doctor added new medication leflunomide. The new drug appeared to control symptoms initially and a five month period of some respite follows. The patient''s anaemia was improving and her inflammatory markers dropped to a normal level for the first time since 2007. The patient started a part-time job for a few hours a week and began exercising, and was coping with full-time 2nd year university studies. However, eventually side effects from leflunomide increased with time resulting in marked hair loss, continual nausea/retching and weight loss. The patient contracted a minor respiratory infection in October 2010 after which her health declined rapidly and her Still''s Disease reactivated resulting in 3 months of illness whereby she was incapacitated once again and unable to work or exercise. Despite several attempts over the past three years to wean the patient off prednisone (manufacturer unspecified), this was unachievable. In February 2011, leflunomide was ceased and replaced with an injectable drug called ENBREL. Her endurance and tolerance to activity was improving once again. The nausea from leflunomide was diminishing and her appetite had returned. Her Still''s rash was still present and she suffered from joint swelling, headaches and nausea intermittently. Chronic fatigue forced her to have daytime naps when able and to retreat to bed by 8 pm at night. She often stated that she could not remember "what it felt like to be well". Upon internal review the events were considered to be disabling. Additional information is not expected.
Copyright © 2017 National Vaccine Information Center. All rights reserved.
21525 Ridgetop Circle, Suite 100, Sterling, VA 20166